FAQ

These are questions with answers that are most commonly asked. Many of these questions have been submitted through to and answered by Dr Simcock, a neurologist and the Neurological Foundation’s Medical Advisor.

  • My mother has recently had a berry aneurysm clipped in neurosugery. She has made a good recovery. The neurosurgeon told her that aneurysms can run in families. Do I need to have a test to see if I have one as well?

    This is a difficult question. First degree relatives of patients with berry aneurysms will also have an aneurysm, however it is not clear just when this will develop and whether or not the aneurysm is likely to rupture if it does develop.

    The appropriate test would be either a MR scan or a special CT scan. You would be best to ask for a referral to a neurologist to discuss your particular problems.

  • My wife had a small stroke 20 years ago and a TIA 2 years ago. For the past few years she has been treated for hypertension and has also been taking asprin and Lipex. Two years ago she was started on Dipyridamole and she has had headaches every night since then. Is the dipyridamole causing the headaches and can it be stopped?

    It is very likely that the Dipyridamole is causing the headaches. If this is the case then the headaches would disappear as soon as she stops taking the medication. Clopidrogel is an alternative medication, but asprin without either drug may be an appropriate treatment.

  • Re your article in volume 65 regarding the use of commonly used medicines which may prevent Alzheimer's disease. I would be interested to learn the dosage recommended for Famotidine.

    Famotidine has not been proven to prevent Alzheimer's Disease; several medications initially suggested as being of benefit (e.g. oestrogen) have later been shown to be of no benefit. The dose of Famotidine is 40mg at night, usually being used to treat peptic ulcers and oesophageal reflux.

  • Should Parkinson's treatment be started with L-Dopa or a Dopamine agonist?

    The advantage of L-Dopa is that it is generally more effective and the patient feels better than when taking a dopamine agonist. The disadvantage is that L-Dopa causes involuntary (dyskinetic) movements in some patients. It is worthwhile discussing this problem with your neurologist.

  • Sometime I feel sick and nearly throw up because of my nerves. Is there anything I can take to get rid of this?

    Your anxiety-induced nausea can be treated symptomatically with anti-nausea medication, but it would seem better to look into the basis for the anxiety and your family doctor would be the appropriate person for this problem

Pages